Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 72, NWS Norman, OK

December 13, 2022Carter County, Johnston County, Murray County, Oklahoma

NWS Norman, OK issued this tornado warning at Dec 13, 2022, 6:54 AM CST for Carter County, Johnston County, Murray County, Oklahoma. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 13, 2022, 6:54 AM CST (12:54 UTC)
Expired
Dec 13, 2022, 7:07 AM CST
In force
13 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Carter County, OK, Johnston County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 124 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 13, 3:58 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2263 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
-181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WFUS54 KOUN 131254
TOROUN
OKC019-069-099-131330-
/O.NEW.KOUN.TO.W.0072.221213T1254Z-221213T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
654 AM CST Tue Dec 13 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  West central Johnston County in southeastern Oklahoma...
  Southeastern Carter County in southern Oklahoma...
  Southeastern Murray County in southern Oklahoma...

* Until 730 AM CST.
    
* At 654 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Ardmore, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ardmore, Lone Grove, Dickson, Springer, Dougherty, Gene Autry, Lake
  Of The Arbuckles and northwestern Lake Murray.

This includes Interstate 35 between mile markers 26 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3408 9716 3415 9727 3450 9708 3435 9678
TIME...MOT...LOC 1254Z 215DEG 40KT 3415 9717 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Bunker
1 follow-up statement
464 
WWUS54 KOUN 131307
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
707 AM CST Tue Dec 13 2022

OKC019-069-099-131317-
/O.CAN.KOUN.TO.W.0072.000000T0000Z-221213T1330Z/
Johnston OK-Carter OK-Murray OK-
707 AM CST Tue Dec 13 2022

...THE TORNADO WARNING FOR WEST CENTRAL JOHNSTON...SOUTHEASTERN
CARTER AND SOUTHEASTERN MURRAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3408 9716 3415 9727 3450 9708 3435 9678
TIME...MOT...LOC 1306Z 215DEG 40KT 3427 9707 

$$

Bunker

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Dec 13, 4:56 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 13, 4:56 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
456 AM CST Tue Dec 13 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 201 AM CST Tue Dec 13 2022

A squall line is moving across our CWA early this morning. It will
move off to our east by mid-morning. Prior to that, the potential
for severe weather within the squall line appears to be greatest
near the Red River. It is here where surface theta-e values will be
highest, with the greatest potential for surface-based updrafts
within the squall line. Damaging wind gusts and line-embedded
tornadoes will be possible, particularly south of I-40, before the
squall line exits the CWA.

Westerly winds will dominate during the day today with clearing
skies behind the Pacific front. Due to the sun and downsloping
conditions, highs will reach into the mid-50s in northwest Oklahoma
and mid-60s in southeast Oklahoma. Around sunset, a cold front will
enter northern Oklahoma as the surface low occludes over eastern
Nebraska. A combination of weak northwesterly winds and clear skies
tonight will allow temperatures to drop into the upper 20s to low
30s by daybreak north of the front, which should be in the Red River
vicinity by that time.

Meister

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 201 AM CST Tue Dec 13 2022

A cooling trend begins tomorrow as the large-scale pattern across
the central U.S. begins to be dominated by the occluded upper-level
low. Apart from a stretch of cloud cover over southeast Oklahoma
tomorrow morning, sunshine and clear skies will be abundant through
the rest of the week. However, persistent low-level northwest flow
will keep days from warming back up despite the sunshine. Highs will
eventually drop into the low-to-mid 40s on Friday before rebounding
somewhat over the weekend into the mid-to-upper 40s.

Cold temperatures should continue next week as a lobe of the polar
vortex drops into the Great Lakes and stagnates the pattern. There
appears to be a low-end signal for rain Sunday and Monday, with
perhaps more substantial chances for precipitation after the end of
the forecast period.

Meister

&&

.AVIATION...
(12Z TAFS)
Issued at 452 AM CST Tue Dec 13 2022

Line of showers and storms will continue to move east across the
area, exiting the area later this morning. Low ceilings ahead of
the line will improve after the line of storms with clouds
decreasing west of the storms today. Winds will shift to the SW/W
behind the line of storms. A boundary will move into parts of the
area tonight/early Wednesday which will cause winds to shift more
towards the NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  30  47  29 /  40   0   0   0
Hobart OK         58  28  49  28 /   0   0   0   0
Wichita Falls TX  63  34  52  31 /  20   0   0   0
Gage OK           55  22  47  24 /   0   0   0   0
Ponca City OK     59  26  44  26 /  60   0   0   0
Durant OK         66  41  54  33 / 100   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...25
Hazardous weather outlook, Dec 13, 12:07 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1207 AM CST Tue Dec 13 2022

OKZ004>048-050>052-TXZ083>090-131300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 AM CST Tue Dec 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible through the night. Storms
will move from west to east through the night in the form of a
squall line, entering western Oklahoma and western north Texas
around midnight, moving into central portions of Oklahoma before
daybreak, and southeast portions of Oklahoma toward and after
sunrise Tuesday. All hazards will be possible, with damaging wind
gusts of 60 to 80 mph the main concern with the most intense
portion of the squall line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Strong to severe storms will continue to move quickly east across
south central and southeast portions of Oklahoma Tuesday morning
after sunrise. Damaging wind gusts of 60 to 80 mph will be the
main concern, but all severe weather hazards will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 13, 4:56 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Norman OK
456 AM CST Tue Dec 13 2022

OKZ025>030-131145-
Grady OK-Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-
Lincoln OK-
456 AM CST Tue Dec 13 2022

...Strong thunderstorms will impact portions of southeastern Grady,
southeastern Oklahoma, southern Lincoln, Cleveland, northwestern
Pottawatomie and southwestern McClain Counties through 545 AM CST...

At 456 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Harrah to near Norman to 5
miles northeast of Bradley. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Midwest City, Shawnee,
Newcastle, Blanchard, Tecumseh, Purcell, Choctaw, Noble, Harrah,
Slaughterville, McLoud, Stroud, Lexington, Pink, Goldsby, Meeker and
Dibble.

This includes the following highways...
 Interstate 35 between mile markers 90 and 115.
 Interstate 40 between mile markers 161 and 194.
 Interstate 240 between mile markers 10 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 9674 3541 9677 3533 9678 3511 9694
      3481 9782 3513 9768 3543 9735 3575 9665
TIME...MOT...LOC 1056Z 247DEG 39KT 3544 9722 3518 9729 3493 9764

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mahale
Local storm report, Dec 13, 5:13 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 AM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     FLOOD            1 SSW NORMAN            35.20N 97.45W
12/13/2022                   CLEVELAND          OK   BROADCAST MEDIA

            FLOODING AND A STRANDED VEHICLE ON THE
            UNIVERSITY OF OKLAHOMA CAMPUS.

&&
Local storm report, Dec 13, 5:45 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 AM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      1 S NORMAN              35.20N 97.44W
12/13/2022                   CLEVELAND          OK   NWS EMPLOYEE

            STALLED CARS ON JENKINS STREET.

&&
Local storm report, Dec 13, 5:53 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 AM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TORNADO          WAYNE                   34.91N 97.32W
12/13/2022                   MCCLAIN            OK   TRAINED SPOTTER

            TREE DAMAGE REPORTED FROM TORNADO IN WAYNE.

&&
Local storm report, Dec 13, 6:40 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 AM CST TUE DEC 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            3 S LAWTON              34.57N 98.39W
12/13/2022                   COMANCHE           OK   PUBLIC

            REPORT OF A CAR STRANDED.

&&
Special weather statement, Dec 13, 6:50 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
650 AM CST Tue Dec 13 2022

OKZ031-032-042-131330-
Pontotoc OK-Hughes OK-Seminole OK-
650 AM CST Tue Dec 13 2022

...A strong thunderstorm will impact portions of southern Seminole,
northern Pontotoc and northwestern Hughes Counties through 730 AM
CST...

At 650 AM CST, Doppler radar was tracking a strong thunderstorm near
Byng, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Holdenville, Wewoka, Konawa, Byng, Francis, Sasakwa, Horntown,
Yeager and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3511 9617 3473 9667 3487 9683 3490 9680
      3490 9678 3492 9678 3529 9641
TIME...MOT...LOC 1250Z 224DEG 45KT 3487 9669

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:05 PM CSTSpecial Weather StatementOUNHarper25 min
Dec 12, 9:20 PM CSTTornado WarningOUNHarper29 min
Dec 12, 11:14 PM CSTSpecial Weather StatementOUNEllis31 min
Dec 13, 12:07 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills23 min
Dec 13, 12:32 AM CSTSpecial Weather StatementOUNBeckham, Roger Mills, Woodward28 min
Dec 13, 1:11 AM CSTSpecial Weather StatementOUNCuster, Dewey, Washita34 min
Dec 13, 1:18 AM CSTSevere Thunderstorm WarningOUNCuster, Dewey, Major, Washita, Woods, Woodward42 min
Dec 13, 1:52 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Custer, Dewey, Garfield, Kingfisher, Major38 min
Dec 13, 2:01 AM CSTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Dec 13, 2:28 AM CSTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher27 min
Dec 13, 2:32 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman43 min
Dec 13, 3:15 AM CSTSevere Thunderstorm WarningOUNCotton45 min
Dec 13, 3:17 AM CSTSpecial Weather StatementOUNComanche, Cotton, Grady28 min
Dec 13, 3:23 AM CSTAreal Flood AdvisoryOUNComanche3 hr
Dec 13, 3:26 AM CSTSpecial Weather StatementOUNCanadian34 min
Dec 13, 3:44 AM CSTSpecial Weather StatementOUNGrady31 min
Dec 13, 3:55 AM CSTSpecial Weather StatementOUNCotton35 min
Dec 13, 4:03 AM CSTSevere Thunderstorm WarningOUNCotton, Stephens42 min
Dec 13, 4:15 AM CSTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Dec 13, 4:31 AM CSTTornado WarningOUNGarvin, Grady, Stephens29 min
Dec 13, 4:32 AM CSTAreal Flood AdvisoryOUNComanche, Grady3 hr
Dec 13, 4:52 AM CSTTornado WarningOUNGarvin, Grady, McClain38 min
Dec 13, 4:54 AM CSTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 4:56 AM CSTSpecial Weather StatementOUNCleveland, McClain, Pottawatomie49 min
Dec 13, 5:02 AM CSTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Dec 13, 5:07 AM CSTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray, Stephens38 min
Dec 13, 5:21 AM CSTTornado WarningOUNCleveland, McClain24 min
Dec 13, 5:25 AM CSTTornado WarningOUNCarter, Garvin, Stephens35 min
Dec 13, 5:28 AM CSTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole47 min
Dec 13, 5:38 AM CSTTornado Warning Tornado observedOUNCleveland, Pottawatomie37 min
Dec 13, 5:43 AM CSTTornado WarningOUNCleveland, McClain, Pontotoc, Pottawatomie32 min
Dec 13, 5:51 AM CSTTornado WarningOUNCarter, Garvin, Murray39 min
Dec 13, 6:08 AM CSTTornado WarningOUNPottawatomie, Seminole32 min
Dec 13, 6:21 AM CSTTornado WarningOUNGarvin, Murray, Pontotoc, Seminole39 min
Dec 13, 6:30 AM CSTSevere Thunderstorm WarningOUNHughes, Seminole45 min
Dec 13, 6:50 AM CSTSpecial Weather StatementOUNHughes40 min
Dec 13, 7:14 AM CSTAreal Flood AdvisoryOUNCleveland, Garvin, Hughes, McClain, Murray, Pontotoc and 2 more3 hr
Dec 13, 7:27 AM CSTSpecial Weather StatementOUNHughes33 min
Dec 13, 7:48 AM CSTSpecial Weather StatementOUNMarshall42 min
Dec 13, 7:57 AM CSTSpecial Weather StatementOUNAtoka33 min
Dec 13, 8:06 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall39 min
Dec 13, 8:38 AM CSTSpecial Weather StatementOUNAtoka37 min
Dec 13, 8:47 AM CSTSpecial Weather StatementOUNBryan43 min

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.